Mississippi, 2014

Tornado and Flash Flood in Mississippi, February 20 to 21, 2014

February 20 to 21, 2014 · NWS LIX · 2 events in 2 counties and zones

A strong cold front moved across southern Mississippi and southeast Louisiana during the evening of the 20th and the early morning of the 21st. A squall line developed in advance of the front with a few storms in the line becoming severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

A strong cold front moved across southern Mississippi and southeast Louisiana during the evening of the 20th and the early morning of the 21st. A squall line developed in advance of the front with a few storms in the line becoming severe. Heavy rain also produced a few reports of flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Feb 20, 3:44 PM CST, 3 hours 27 minutes earlier.

Area forecast discussion, Feb 20, 3:44 PM CST, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
344 PM CST THU FEB 20 2014

.SHORT TERM...
BIGGEST IMPACT OVER THE FORECAST PERIOD WILL BE OVER THE NEXT 12 TO
15 HOURS. AN UPPER LEVEL TROUGH IS CURRENTLY MOVING ACROSS THE
NORTHERN AND CENTRAL PLAINS OF THE UNITED STATES. THE TIGHTEST CURL
AT THE BASE OF THE LOW IS NOW STARTING TO CURL NORTHEAST TOWARDS THE
UPPER MISSISSIPPI VALLEY. THE ASSOCIATED COLD FRONT IS NOW MOVING
SOUTHEAST OVER EASTERN TEXAS AND JUST ENTERING THE EXTREME
NORTHWESTERN LOUISIANA PARISHES. LATEST RADAR IMAGERY SHOWS A LINE
OF THUNDERSTORMS HAS DEVELOPED ALONG AND AHEAD OF THE LEADING EDGE OF
THE COLD FRONT. MORE LOCALLY...SHOWERS ARE BEGINNING TO INCREASE IN
COVERAGE OVER MOST OF THE CWA. MODELS SHOW THIS TREND CONTINUING
THROUGH THE REST OF THE AFTERNOON. MODEL SOUNDINGS INDICATE THAT
ELEVATED INSTABILITY DOES EXIST OVER THE AREA RIGHT NOW WITH A
SLIGHTLY WARM NOSE JUST ABOVE 700MB. THIS WILL ERODE OVER THE NEXT
FEW HOURS WHICH COULD ALLOW FOR A A FEW STORMS TO INTENSIFY AND
LIKELY START PRODUCING THUNDER. THE NCEP WRF WAS THE MOST AGGRESSIVE
WITH MORE DISCRETE CELLS BEING DEPICTED ON IT. LOOKS TO BE THE
OUTLIAR OF MESO AND MEDIUM RANGE MODELS. THE MAIN PLAYER THIS
EVENING SHOULD BE STORMS ALONG AND JUST AHEAD OF THE COLD FRONT AS
IT MARCHES THROUGH THE FORECAST AREA WHERE DYNAMICAL LIFT WILL BE
THE GREATEST. IT WILL HAVE TO OVERCOME PRETTY SIGNIFICANTLY
DEVELOPING INVERSION WHILE COMING THROUGH. WITH THAT TYPE OF LIFT
AND FAIRLY STRONG WINDS THROUGH THE COLUMN...40 TO 50 KNOTS...THERE
WILL BE A THREAT FOR STRONG TO SEVERE WINDS ALONG THE FRONT. A
TORNADO IS NOT OUT OF THE QUESTION EITHER. THE RISK WILL BE GREATEST
IN SOUTHWEST MISSISSIPPI AND ADJACENT LOUISIANA PARISHES WITH
DECREASING THREAT TO THE SOUTH TOWARDS THE COAST. HRRR LOOKS TO
PRETTY SPOT ON IN TERMS OF INITIALIZATION OF THE CURRENT SQUALL
LINE POSITION AND MOVEMENT. CARRYING THAT OUT IN TIME BRINGS THE
LINE TO NWRN ZONES BY 02Z AND NEW ORLEANS METRO BY 06Z. SHOULD BE
FINISHING UP OVER LAND AREAS WITH STRONGER ACTIVITY BY AROUND 09Z
WITH LINGERING SHOWERS TRAILING BY A FEW HOURS. WOULD NOT BE
SURPRISED TO SEE A SEVERE WATCH PUT OUT FOR MUCH IF NOT ALL OF THE
AREA DURING THE EVENING AND EARLY MORNING HOURS. FOR THE POPS...KEPT
IT SIMPLE AND HAVE A PEAK OF 100 PCT ACROSS THE ENTIRE CWA. THE RAIN
SHOULD THEN TAPER OFF VERY QUICKLY CLOSING IN ON 12Z FRIDAY. BY THIS
POINT...ONLY EXTREME COASTAL LOCATIONS OF MS/LA AND SOUTHWARD SHOULD
HAVE ANY SHOWERS LEFT. THE COLD FRONT WILL CONTINUE SOUTH AND STALL
IN THE CENTRAL GULF OF MEXICO.

.LONG TERM...
ZONAL FLOW WILL RETURN ON SATURDAY AND REMAIN IN PLACE FOR A FEW
DAYS. BUILDING UPPER LEVEL RIDGE WELL TO THE SOUTH OF THE FORECAST
AREA WHICH WILL BRING THE PREVIOUS BOUNDARY BACK NORTH TO THE GULF
COAST. THIS WILL LIKELY BE THE FOCUS FOR SCATTERED SHOWERS AND
POSSIBLY A FEW THUNDERSTORMS BEGINNING ON SUNDAY. HAVE INCREASED
POPS QUITE A BIT ON SUNDAY TO BE MORE IN LINE WITH BOTH GFS AND
ECMWF QPF OUTPUTS. SLIGHTLY BELOW MEX BUT NOT BY MUCH. TEMPERATURES
WILL BE AT OR ABOVE NORMAL THROUGH THE ENTIRE FORECAST PERIOD.

MEFFER
&&

.MARINE...

STILL SEEING SOME LINGERING FOG OVER THE NEARSHORE WATERS NEAR AND
WEST OF THE MISSISSIPPI RIVER. WILL CONTINUE ADVISORY IN THOSE
COASTAL ZONES UNTIL MIDNIGHT. AFTER MIDNIGHT...WIND INCREASE SHOULD
MIX OUT FOG. WILL DROP ADVISORY OVER THE SOUNDS WITH FORECAST
ISSUANCE.

WILL HAVE A PERIOD OF EXERCISE CAUTION WINDS OVER PORTIONS OF THE
EASTERN OPEN WATERS OVERNIGHT...BUT WINDS ARE EXPECTED TO RELAX
SLIGHTLY DURING THE DAY ON THURSDAY. EXPECT SMALL CRAFT ADVISORY TO
BE NECESSARY ON FRIDAY BEHIND THE COLD FRONT...WITH WINDS EASING BY
EVENING. QUIET CONDITIONS EXPECTED BEYOND FRIDAY FOR THE WEEKEND. 35

&&

.AVIATION...
ONSHORE FLOW WELL ESTABLISHED TODAY WITH MVFR TO VFR CEILINGS
COMMON. GENERALLY SEEING LOWER DECK IN FL015-025 RANGE AND SECOND
DECK IN FL035-050 LAYER. THESE WILL OCCASIONALLY SCATTER OUT AND
THEN FILL BACK IN. HAVE MADE LITTLE CHANGE IN TIMING OF LINE OF
CONVECTION THAT IS JUST NOW BEGINNING TO DEVELOP NORTHWEST OF
SHREVEPORT...18Z TAF PACKAGE TIMING STILL REASONABLE. STILL
POTENTIAL FOR SEVERE WIND GUSTS WITH THIS LINE AS WELL AS TEMPORARY
IFR CEILINGS/VISIBILITIES. THE THUNDERSTORMS WILL BE NEAR OR JUST
AHEAD OF COLD FRONT WITH A QUICK SHIFT TO NORTHWEST WINDS BEHIND
FRONT. ANTICIPATE SEVERAL HOURS OF GUSTY WINDS BEHIND THE
FRONT...POSSIBLY GUSTING ABOVE 30 KNOTS DOWNWIND OF LAKE
PONTCHARTRAIN AT KMSY AND KNEW. CLOUDS EXPECTED TO CLEAR OUT RAPIDLY
BEHIND THE FRONT FRIDAY MORNING. 35

&&

.DECISION SUPPORT...
DSS CODE...BLUE WITH POSSIBLE UPGRADE THIS EVENING
DEPLOYED...NONE.
ACTIVATION...NONE.
ACTIVITIES...SLURRY SUPPORT
             MONITORING TSTM THREAT FOR THIS EVE/TONIGHT.

DECISION SUPPORT SERVICES (DSS) CODE LEGEND
GREEN  = NO WEATHER IMPACTS THAT REQUIRE ACTION
BLUE   = LONG FUSED WATCH/WARNING/ADVISORY IN EFFECT OR HIGH
         VISIBILITY EVENT
YELLOW = HEIGHTENED IMPACTS WITH SHORT FUSED
         WATCH/WARNING/ADVISORY ISSUANCES; RADAR SUPPORT
ORANGE = HIGH IMPACTS - SLIGHT TO MODERATE RISK SEVERE; NEARBY
         TROPICAL EVENTS; HAZMAT OR OTHER LARGE EPISODES
RED    = FULL ENGAGEMENT FOR MODERATE TO HIGH RISK SVR
         AND/OR DIRECT TROPICAL THREATS; EVENTS OF NATIONAL
         SIGNIFICANCE

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  45  66  37  70 / 100  10   0   0
BTR  47  67  42  73 / 100  10   0   0
ASD  51  67  38  69 / 100  10   0   0
MSY  53  66  47  68 / 100  10   0   0
GPT  51  66  40  66 / 100  10   0   0
PQL  50  68  37  69 / 100  20   0   0

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...SMALL CRAFT ADVISORY FROM MIDNIGHT FRIDAY TO NOON FRIDAY FOR THE
     FOLLOWING ZONES: BRETON SOUND...CHANDELEUR SOUND...COASTAL
     WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
     MISSISSIPPI RIVER OUT 20 NM...COASTAL WATERS FROM
     PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO 60 NM...COASTAL
     WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20
     NM...COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA
     RIVER FROM 20 TO 60 NM...COASTAL WATERS FROM PORT FOURCHON
     TO LOWER ATCHAFALAYA RIVER OUT 20 NM...COASTAL WATERS FROM
     STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE MISSISSIPPI
     RIVER FROM 20 TO 60 NM...COASTAL WATERS FROM THE SOUTHWEST
     PASS OF THE MISSISSIPPI RIVER TO PORT FOURCHON FROM 20 TO
     60 NM...COASTAL WATERS FROM THE SOUTHWEST PASS OF THE
     MISSISSIPPI RIVER TO PORT FOURCHON OUT 20 NM...LAKE
     BORGNE...LAKE PONTCHARTRAIN AND LAKE MAUREPAS...AND
     MISSISSIPPI SOUND.

MS...NONE.
GM...SMALL CRAFT ADVISORY FROM MIDNIGHT FRIDAY TO NOON FRIDAY FOR THE
     FOLLOWING ZONES: BRETON SOUND...CHANDELEUR SOUND...COASTAL
     WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
     MISSISSIPPI RIVER OUT 20 NM...COASTAL WATERS FROM
     PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO 60 NM...COASTAL
     WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20
     NM...COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA
     RIVER FROM 20 TO 60 NM...COASTAL WATERS FROM PORT FOURCHON
     TO LOWER ATCHAFALAYA RIVER OUT 20 NM...COASTAL WATERS FROM
     STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE MISSISSIPPI
     RIVER FROM 20 TO 60 NM...COASTAL WATERS FROM THE SOUTHWEST
     PASS OF THE MISSISSIPPI RIVER TO PORT FOURCHON FROM 20 TO
     60 NM...COASTAL WATERS FROM THE SOUTHWEST PASS OF THE
     MISSISSIPPI RIVER TO PORT FOURCHON OUT 20 NM...LAKE
     BORGNE...LAKE PONTCHARTRAIN AND LAKE MAUREPAS...AND
     MISSISSIPPI SOUND.

&&
Hazardous weather outlook, Feb 20, 3:49 PM CST, 3 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
349 PM CST THU FEB 20 2014

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-211000-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
349 PM CST THU FEB 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT AS A COLD
FRONT MOVES RAPIDLY THROUGH THE AREA. THE PRIMARY THREAT IS
EXPECTED TO BE A SQUALL LINE OF THUNDERSTORMS AHEAD OF THE FRONT
WITH WIND GUSTS 40 TO 50 MPH POSSIBLE...A FEW GUSTS TO 60 MPH ARE
POSSIBLE FROM MORE ORGANIZED PORTIONS OF ANY SQUALL LINE. OTHER
THREATS WILL BE OCCASIONAL LIGHTNING AND BRIEF HEAVY RAINFALL. AN
ISOLATED SHORT-LIVED TORNADO OR TWO CAN NOT BE RULED OUT ALONG
THE SQUALL LINE.

THE TIME OF GREATEST IMPACTS WILL BE FROM 6 PM TO 9 PM IN THE
GREATER BATON ROUGE AREA AND SOUTHWEST MISSISSIPPI...FROM 8 PM TO
11 PM IN THE GREATER NEW ORLEANS AND HOUMA AREAS...FROM 10 PM TO 2
AM IN THE FAR EASTERN LOUISIANA AND MISSISSIPPI GULF COAST AREA.

SMALL CRAFT SHOULD EXERCISE CAUTION FOR MODERATE ONSHORE WINDS
AND BUILDING SEAS THROUGH LATE THIS EVENING. A SMALL CRAFT
ADVISORY WILL BE IN EFFECT AFTER MIDNIGHT FOR ALL COASTAL WATERS
INCLUDING THE SOUNDS AND TIDAL LAKES...FOR STRONG NORTHWEST WINDS
AND ROUGH SEAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SMALL CRAFT ADVISORY WILL BE IN EFFECT FOR ALL COASTAL WATERS
UNTIL NOON ON FRIDAY.

OTHERWISE...WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED FOR THE
PERIOD SATURDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING MAINLY BETWEEN 6 PM
AND 3 AM IN SUPPORT OF SEVERE WEATHER OPERATIONS.

In the hours before

Special weather statement, Feb 20, 5:07 PM CST, 2 hours 4 minutes before
LAZ036-037-071-MSZ069-070-210000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
507 PM CST THU FEB 20 2014

...STRONG THUNDERSTORM MOVING NORTHEAST AFFECTING AMITE COUNTY...ST.
HELENA PARISH...EAST FELICIANA PARISH...NORTHERN TANGIPAHOA PARISH...
PIKE COUNTY...

AT 505 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 9 MILES SOUTH OF CLINTON...MOVING NORTHEAST AT 30
MPH.

THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...CLINTON...
DARLINGTON...FELPS...GREENSBURG...EASLEYVILLE...OSYKA...MAGNOLIA...
LIBERTY AND GILLSBERG

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING AND WIND
GUSTS TO NEAR 45 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THIS STORM HAS PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
Special weather statement, Feb 20, 5:10 PM CST, 2 hours 1 minute before
LAZ034-035-210015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
510 PM CST THU FEB 20 2014

...CLUSTER OF STRONG THUNDERSTORMS MOVING NORTHEAST AFFECTING POINTE
COUPEE PARISH...WEST FELICIANA PARISH...

AT 505 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS NEAR MELVILLE...OR ABOUT 9 MILES
SOUTHWEST OF MORGANZA...MOVING NORTHEAST AT 30 MPH.

THE CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND...MORGANZA...BATCHELOR...WAKEFIELD AND SPILLMAN

THE PRIMARY THREATS FROM THESE STORMS ARE PEA TO DIME SIZE HAIL AND
WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW
AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR
BUILDING UNTIL THESE STORMS HAVE PASSED.
Special weather statement, Feb 20, 5:37 PM CST, 1 hour 34 minutes before
LAZ034>036-MSZ068-069-210045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
537 PM CST THU FEB 20 2014

...STRONG THUNDERSTORM MOVING NORTHEAST AFFECTING AMITE COUNTY...
WILKINSON COUNTY...POINTE COUPEE PARISH...EAST FELICIANA PARISH...
WEST FELICIANA PARISH...

AT 533 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF NEW ROADS...MOVING NORTHEAST
AT 35 MPH.

THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...ST.
FRANCISVILLE...WAKEFIELD...SPILLMAN...JACKSON...NORWOOD...
CENTREVILLE...FELPS AND GLOSTER

THE PRIMARY THREATS FROM THIS STORM ARE PEA TO DIME SIZE HAIL AND
WIND GUSTS 40 TO 50 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THIS STORM HAS PASSED.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
Special weather statement, Feb 20, 5:49 PM CST, 1 hour 22 minutes before
LAZ037-071-MSZ069-070-210015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
549 PM CST THU FEB 20 2014

...STRONG THUNDERSTORM MOVING NORTHEAST AFFECTING AMITE COUNTY...ST.
HELENA PARISH...NORTHERN TANGIPAHOA PARISH...PIKE COUNTY...

AT 547 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 12 MILES NORTH OF GREENSBURG...OR ABOUT 3 MILES
SOUTHEAST OF GILLSBERG...MOVING NORTHEAST AT 35 MPH.

THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...OSYKA...
MAGNOLIA...MCCOMB AIRPORT AND MCCOMB

THE PRIMARY THREAT FROM THIS STORM IS WIND GUSTS TO NEAR 40 MPH...
WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS.
SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 tornado, 1 flash flood. Local standard time, as filed.

Tornado, Walthall

When
February 20, 7:11 PM CST to 7:12 PM CST
Where
Walthall County, 1.1 mi ENE of Flowers to 1.37 mi ENE of Flowers
Rating
EF0
Path length
0.45 mi
Path width
40 yd
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
31.074, -90.002

A weak tornado touched down in the vicinity of Mississippi Highway 48 and Piggott-Easterling Road. Several large pine trees were uprooted, and large tree branches were snapped. A house roof was damaged by a fallen tree. Damage path was one half mile, path width was 40 yards. The tornado was rated EF0 with an estimated maximum wind of 85 mph. Time of the tornado was estimated based on radar.

Flash Flood, Pike

When
February 20, 8:45 PM CST to February 21, 1:00 AM CST
Where
Pike County, Summit to 0.67 mi ESE of Summit
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
31.280, -90.470

Flooding was reported at two businesses at Baldwin Street and South Lamar Street.|An elderly couple was rescued from floodwaters in the Fernwood Flats area.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2014Every state in 2014This day in weather historyThe tornado archive for Mississippi, 2014Warnings in Mississippi, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 501832, 501834.